Alert archive / Kentucky / Tornado Warnings in 2009

Tornado Warning 22, NWS Paducah, KY

March 28, 2009Daviess County, McLean County, Kentucky

NWS Paducah, KY issued this tornado warning at Mar 28, 2009, 5:36 PM CDT for Daviess County, McLean County, Kentucky. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2009, 5:36 PM CDT (22:36 UTC)
Expired
Mar 28, 2009, 6:15 PM CDT
In force
39 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Daviess County, KY, McLean County, KY

The radar

The Evansville,IN radar (KVWX), 84 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 5:38 PM CDTTORNADO7 Sw Owensboro, KYSMALL ROPE TORNADO OCCASIONALLY LIFTING OFF THE GROUND MIDWAY BETWEEN CALHOUN AND OWENSBORO.
Mar 28, 5:42 PM CDTHAIL 1Calhoun, KYQUARTER SIZE HAIL. WIND GUST 55 MPH REPORTED WITH THIS STORM.
Mar 28, 5:46 PM CDTHAIL 0.88Calhoun, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 2:23 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 282236
TORPAH
KYC059-149-282315-
/O.NEW.KPAH.TO.W.0022.090328T2236Z-090328T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
536 PM CDT SAT MAR 28 2009

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL DAVIESS COUNTY IN NORTHWEST KENTUCKY...
  EASTERN MCLEAN COUNTY IN NORTHWEST KENTUCKY...

* UNTIL 615 PM CDT

* AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CALHOUN...
  MOVING NORTHEAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  CALHOUN BY 545 PM CDT...
  9 MILES NORTHWEST OF LIVERMORE BY 550 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

&&

LAT...LON 3776 8718 3762 8698 3744 8718 3760 8736
TIME...MOT...LOC 2237Z 220DEG 27KT 3751 8733

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 28, 3:06 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 28, 3:06 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
306 PM CDT SAT MAR 28 2009

.DISCUSSION...
A WARM FRONT LIFTING NORTH ACROSS PORTIONS OF THE QUAD STATE THIS
AFTERNOON WILL BE FOLLOWED QUICKLY BY LOW PRESSURE AND A COLD FRONT
MOVING THROUGH BY EARLY EVENING.  SEVERE STORMS WILL BE POSSIBLE
ACROSS MUCH OF WEST KENTUCKY INTO SOUTHEAST ILLINOIS UNTIL THE COLD
FRONT MOVES THROUGH THE REGION...THUS A TORNADO WATCH HAS BEEN
ISSUED FOR THESE AREAS UNTIL 02Z.

WRAP AROUND MOISTURE AND COLDER AIR FILTERING IN BEHIND THIS LOW
WILL LEAD TO A CHANCE OF RAIN AND SNOW BY LATE EVENING AND
OVERNIGHT...WITH THE BEST CHANCES ACROSS THE NORTHERN HALF OF THE
REGION.  SURFACE TEMPERATURES WILL PREVENT ANY SNOW
ACCUMULATION...WITH LOWS IN THE MID TO UPPER 30S.  RAIN AND SNOW
WILL LINGER INTO THE MORNING HOURS SUNDAY ACROSS OUR EASTERN
COUNTIES...BUT NAM...GFS AND ECMWF ALL SHOW DRIER AIR AND SUNSHINE
QUICKLY RETURNING BY SUNDAY AFTERNOON.

AS HIGH PRESSURE SLIDES TO OUR SOUTH...SOUTHERLY WINDS WILL QUICKLY
RETURN BY LATE SUNDAY NIGHT...WITH A NICE WARM UP ON MONDAY.  MONDAY
NIGHT...ECMWF AND GFS ARE IN GOOD AGREEMENT BRINGING A LOW PRESSURE
SYSTEM FROM THE CENTRAL PLAINS INTO SOUTHWEST IOWA BY 12Z TUESDAY.
SHOWERS WILL SPREAD ACROSS THE REGION MONDAY NIGHT AHEAD OF THE
FRONT...WITH SOME THUNDERSTORMS POSSIBLE ACROSS THE SOUTH HALF OF
THE AREA.  AS THE FRONT MOVES THROUGH ON TUESDAY...THUNDERSTORMS
WILL BE POSSIBLE ACROSS MAINLY THE EASTERN HALF OF THE AREA.

BY MID WEEK...THROUGH GFS AND ECMWF ARE NOT IN GREAT
AGREEMENT...BOTH MODELS BRING A LOW PRESSURE SYSTEM FROM THE CENTRAL
PLAINS TOWARD THE GREAT LAKES REGION.  THIS WILL PROVIDE ANOTHER
CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY.
ECMWF LINGERS SOME QPF ACROSS THE REGION THURSDAY NIGHT...SO KEPT A
CHANCE OF SHOWERS GOING THROUGH 12Z FRIDAY.

FOR NEAR TERM TEMPERATURES...BASICALLY USED A MAV/MET BLEND.  IN THE
EXTENDED...STAYED WITHIN A COUPLE DEGREES EITHER SIDE OF LATEST MEX
GUIDANCE.

&&

.AVIATION...
OCCLUDING WARM FRONT IS LIFTING NORTHEASTWARD ACROSS S IL/W KY ATTM
WITH COLD FRONT FOLLOWING CLOSELY BEHIND. THE TIMING OF THE FRONT IS
TRICKY AS IT HAS BEEN SLOWING OVER THE PAST FEW HOURS...PASSING BY
KCGI ATTM. EXPECT IT TO REACH KOWB/KEVV IN THE 23-01Z TIME FRAME.
WINDS VEER TO THE SOUTHEAST AHEAD OF IT THEN QUICKLY SHIFT TO THE
SOUTHWEST BEHIND. THERE HAVE BEEN A FEW GUSTS ABOVE 30KTS BRIEFLY
WITH THE FROPA. BEST CHANCE FOR SVR TSRA WILL BE ACROSS W KY EAST OF
THE LAKES. CIGS WILL BE MAINLY IN THE MVFR RANGE THROUGH THE PERIOD.
WRAPAROUND MOISTURE WILL MAINTAIN MVFR CIGS THROUGH TONIGHT WITH A
CHANCE OF RAIN OR EVEN WET SNOW SHOWERS...BUT WITH LITTLE/NO
ACCUMULATION.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...RST
AVIATION...AD
Hazardous weather outlook, Mar 28, 5:30 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
530 PM CDT SAT MAR 28 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-292230-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
530 PM CDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL EXIT THE PENNYRILE
REGION OF WESTERN KENTUCKY AND SOUTHWEST INDIANA THIS EVENING. A
TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM FOR THIS LINE OF
STORMS. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES WILL
REMAIN A CONCERN WITH THIS LINE.

AFTER MIDNIGHT...SOME WET SNOW IS EXPECTED AS MUCH COLDER AIR
MOVES INTO THE REGION. SINCE TEMPERATURES WILL BE ABOVE FREEZING...NO
ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED IN THE TORNADO WATCH AREA.

YORK

In the hours before

Local storm report, Mar 28, 5:22 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
522 PM CDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     HOPKINSVILLE            36.85N 87.49W
03/28/2009                   CHRISTIAN          KY   CO-OP OBSERVER

            DOWNED TREE ON SOUTH END OF TOWN. WIND GUSTS ESTIMATED AT
            59 MPH.

&&

SMITTY
Local storm report, Mar 28, 5:23 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
523 PM CDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     5 E OAK GROVE           36.67N 87.34W
03/28/2009                   TODD               KY   EMERGENCY MNGR

            SEMI-TRUCK PICKED UP AND TOSSED NEAR MILE MARKER 88 ON
            I-24.

&&

AD
Local storm report, Mar 28, 5:26 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
526 PM CDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             2 N ELKTON              36.84N 87.16W
03/28/2009  M0.75 INCH       TODD               KY   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Mar 28, 5:28 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
528 PM CDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             MADISONVILLE            37.34N 87.51W
03/28/2009  M0.88 INCH       HOPKINS            KY   TRAINED SPOTTER

            NICKLE SIZE HAIL REPORTED NEAR EXIT 44 ALONG CARROL
            GENTRY ROAD. HAIL LASTED FROM 510 TO 515 PM.

&&

SMITTY
Local storm report, Mar 28, 5:29 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
529 PM CDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     FUNNEL CLOUD     EVANSVILLE              37.98N 87.54W
03/28/2009                   VANDERBURGH        IN   EMERGENCY MNGR

            ROTATING FUNNEL CLOUD REPORTED AT THE INTERSECTION OF
            HIGHWAY 164 AND THE LOLYD EXPRESSWAY.

&&

SMITTY
Local storm report, Mar 28, 5:33 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
533 PM CDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     APEX                    37.10N 87.34W
03/28/2009                   CHRISTIAN          KY   EMERGENCY MNGR

            ROOF OF GARAGE DAMAGED. DIME TO NICKLE SIZE HAIL
            ASSOCIATED WITH THE STORM.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 2:55 PM CDTSevere Thunderstorm WarningPAHLivingston, Marshall35 min
Mar 28, 3:34 PM CDTSevere Thunderstorm WarningPAHCaldwell, Crittenden41 min
Mar 28, 3:47 PM CDTTornado WarningPAHCrittenden28 min
Mar 28, 3:58 PM CDTTornado WarningPAHCrittenden, Union, Webster32 min
Mar 28, 4:08 PM CDTSevere Thunderstorm WarningPAHUnion22 min
Mar 28, 4:12 PM CDTTornado WarningPAHCaldwell, Christian, Hopkins, Lyon, Trigg33 min
Mar 28, 4:16 PM CDTTornado WarningPAHUnion, Webster29 min
Mar 28, 4:18 PM CDTSevere Thunderstorm WarningPAHChristian, Trigg42 min
Mar 28, 4:37 PM CDTTornado WarningPAHHenderson23 min
Mar 28, 4:37 PM CDTTornado WarningPAHChristian, Trigg53 min
Mar 28, 4:42 PM CDTTornado WarningPAHCaldwell, Christian, Hopkins, Webster48 min
Mar 28, 4:48 PM CDTSevere Thunderstorm WarningPAHHenderson, Union27 min
Mar 28, 5:02 PM CDTSevere Thunderstorm WarningPAHChristian, Todd43 min
Mar 28, 5:08 PM CDTTornado WarningPAHHopkins, McLean, Muhlenberg, Webster40 min
Mar 28, 5:12 PM CDTSevere Thunderstorm WarningPAHChristian, Hopkins, Muhlenberg, Todd48 min
Mar 28, 5:13 PM CDTTornado WarningPAHHenderson30 min
Mar 28, 5:39 PM CDTSevere Thunderstorm WarningPAHDaviess, Henderson51 min
Mar 28, 5:45 PM CDTTornado WarningPAHTodd15 min
Mar 28, 5:54 PM CDTSevere Thunderstorm WarningPAHMuhlenberg17 min
Mar 28, 6:06 PM CDTTornado WarningPAHDaviess28 min

Nearby

Tornado Warnings in Kentucky, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.